Alert archive / North Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 44, NWS Grand Forks, ND

July 18, 2014Richland County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 18, 2014, 11:34 PM CDT for Richland County, North Dakota. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2014, 11:34 PM CDT (04:34 UTC)
Expired
Jul 19, 2014, 12:02 AM CDT
In force
28 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Richland County, ND

The radar

The Aberdeen radar (KABR), 142 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 11:50 PM CDTHAIL 19 Se Hankinson, NDQUARTER SIZE HAIL NEAR THE ND/SD BORDER...TIME AND LOCATION ESTIMATED FROM PUBLIC FACEBOOK POST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

636 
WUUS53 KFGF 190434
SVRFGF
NDC077-190515-
/O.NEW.KFGF.SV.W.0044.140719T0434Z-140719T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1134 PM CDT FRI JUL 18 2014

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 1215 AM CDT

* AT 1131 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES EAST OF
  HANKINSON...AND MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLACKMER AROUND 1145 PM CDT.
  FAIRMOUNT AROUND 1150 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4594 9694 4614 9683 4612 9658 4594 9657
TIME...MOT...LOC 0434Z 267DEG 19KT 4602 9670

HAIL...1.00IN
WIND...60MPH

$$

GJG
2 follow-up statements
081 
WWUS53 KFGF 190453
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1153 PM CDT FRI JUL 18 2014

NDC077-190515-
/O.CON.KFGF.SV.W.0044.000000T0000Z-140719T0515Z/
RICHLAND ND-
1153 PM CDT FRI JUL 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
RICHLAND COUNTY UNTIL 1215 AM CDT...

AT 1151 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR 
BLACKMER...AND MOVING EAST-SOUTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN RICHLAND COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4594 9694 4614 9683 4612 9658 4594 9657
TIME...MOT...LOC 0453Z 291DEG 22KT 4596 9660

HAIL...1.00IN
WIND...60MPH

$$

GUST
732 
WWUS53 KFGF 190502
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1202 AM CDT SAT JUL 19 2014

NDC077-190512-
/O.CAN.KFGF.SV.W.0044.000000T0000Z-140719T0515Z/
RICHLAND ND-
1202 AM CDT SAT JUL 19 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RICHLAND COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF  
THE WARNED AREA.

LAT...LON 4594 9694 4614 9683 4612 9658 4594 9657
TIME...MOT...LOC 0502Z 267DEG 19KT 4603 9649

$$

GUST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 9:46 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 18, 9:46 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
946 PM CDT FRI JUL 18 2014

.UPDATE...
ISSUED AT 942 PM CDT FRI JUL 18 2014

CONVECTION CONTINUES TO PROPAGATE EAST ALONG A LINE FROM LAKE OF
THE WOODS SOUTH THROUGH THE LAKES COUNTRY TO THE FAR SOUTHERN
VALLEY. THERE HAS BEEN A SIGNIFICANT WEAKENING IN INTENSITY WITH
LOSS OF HEATING AND BECOMING MORE ISOLD IN NATURE. WITH LACK OF
LOW LEVEL JET WOULD NOT EXPECT AN INCREASE IN COVERAGE/STRENGTH
REMAINDER OF THE NIGHT. ADJUSTED TIMING OF POPS AND LOWERED TO
ISOLD OR LOW SCT CHANCES REMAINDER OF THE NIGHT. NO OTHER CHANGES
NECESSARY.

UPDATE ISSUED AT 651 PM CDT FRI JUL 18 2014

NARROW BAND OF CONVECTION ALONG WEAK COLD FRONT FROM ND/MN/MB
BORDER SW TO JMS PROPAGATING EASTWARD AND BEGINNING TO FILL IN
ACROSS THE NORTH. BASED ON CURRENT TIMING MAIN CHANGES THIS UPDATE
WERE TO ADJUST POPS FARTHER EAST WITH CLEARING QUICKER ACROSS THE
NW FA.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 251 PM CDT FRI JUL 18 2014

CONVECTION CHANCES TONIGHT AND TOMORROW WILL BE THE MAIN FORECAST
ISSUE FOR THE PERIOD.

THE MAIN SFC TROUGH HAS ENTERED THE FAR WESTERN CWA THIS AFTERNOON
AS THE MAIN UPPER LOW CONTINUES WELL TO OUR NORTH OVER MANITOBA.
SOME CONVECTION TRIED TO GET GOING ALONG THE FRONT OVER NORTH
CENTRAL ND A FEW HOURS AGO...BUT QUICKLY DIED OFF. HOWEVER...SPC
MESO PAGE SHOWS THE CAP HAS DIMINISHED QUITE A BIT...WIT 2500
J/KG OF MIXED LAYER CAPE OVER THE WESTERN COUNTIES. THINK THAT
STORMS WILL DEVELOP OVER THE NEXT FEW HOURS ALONG THE FRONT...WITH
THE PRECIP ENTERING THE NORTHERN VALLEY BY 00Z. WILL MAKE SOME
LAST MINUTE ADJUSTMENTS TO POPS THIS EVENING BASED ON CURRENT
RADAR TRENDS BUT FOR NOW HIGH CHANCE TRANSITIONING OFF TO THE EAST
SEEMS REASONABLE. BULK SHEAR VALUES ARE 25 TO 30 KTS SO THINK
SEVERE POTENTIAL WILL NOT BE HUGE BUT CANNOT RULE OUT SOMETHING
BRIEFLY PULSING UP AND PRODUCING SOME HAIL OR WIND. TEMPS OVER THE
NORTHWESTERN COUNTIES BEHIND THE FRONT SHOULD BE IN THE 50S WHILE
THE MORE CLOUDY AND MOIST SOUTHEAST WILL STAY NEAR 60 DEGREES.

THE COLD FRONT WILL BEGIN TO WASH OUT ON SATURDAY...WITH THE MAIN
UPPER TROUGH MOVING OFF INTO ONTARIO AND SFC WINDS SHIFTING BACK
TO THE SOUTH BY THE END OF THE DAY. SOME OF THE MODELS HAVE SOME
DECENT INSTABILITY HANGING AROUND THE SOUTHEASTERN COUNTIES
TOMORROW AFTERNOON BUT GIVEN THE LACK OF ANY SFC OR UPPER AIR
FOCUS FOR CONVECTION...WILL KEEP IT MAINLY DRY FROM NOW. TEMPS ON
SATURDAY SHOULD BE SIMILAR TO TODAY IN THE LOW TO MID 80S.
SOUTHERLY WINDS WILL PICK UP SATURDAY NIGHT AS THE SFC TROUGH AXIS
REDEVELOPS OVER CENTRAL ND. THIS SHOULD HELP KEEP LOWS IN THE 60S.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 251 PM CDT FRI JUL 18 2014

SUNDAY AND MONDAY...WEST TO SOUTHWESTERLY FLOW ALOFT WILL KEEP
THE PATTERN FAIRLY ACTIVE. THE SFC TROUGH AXIS WILL AGAIN MOVE OUT
INTO THE RED RIVER VALLEY ON SUNDAY...WITH WEST WINDS ON THE BACK
SIDE OF THE TROUGH. THIS SHOULD HELP BRING SOME FAIRLY HOT TEMPS
WITH HIGHS GETTING CLOSE OR ABOVE THE 90 MARK. SOUTHERLY WINDS
AHEAD OF THE BOUNDARY SHOULD MAKE THE EASTERN COUNTIES QUIET
UNSTABLE...ALTHOUGH THERE IS NOT A LOT OF UPPER SUPPORT. WILL
CONTINUE TO KEEP CHANCE POPS MAINLY IN THE EASTERN COUNTIES FOR
SUNDAY AFTERNOON AND EVENING. A MORE SIGNIFICANT SHORTWAVE WILL
MOVE INTO THE AREA ON MONDAY...WITH SIGNS OF A FRONTAL BOUNDARY
MOVING BACK INTO THE NORTHERN CWA. TEMPS AHEAD OF THE BOUNDARY
SHOULD GET INTO THE LOW 90S AGAIN. WILL KEEP SOME LOW CHANCE POPS
AS THERE COULD BE SOME CONVECTION ALONG THE BOUNDARY BUT MOST OF
THE STORMS WILL BE LATER ON AS THE MAIN UPPER SHORTWAVE COMES OUT
INTO THE PLAINS.

MONDAY NIGHT THROUGH FRIDAY...EXTENDED FORECAST CONSISTENT WITH EARLIER
ISSUANCE...SOMEWHAT RESEMBLING THIS WEEK WITH BETTER TRW CHANCES
ON EITHER END WITH A DRY MIDDLE. THE PERIOD WILL BEGIN WITH
ZONAL/SOUTHWEST FLOW ALOFT...TRANSITION TO RIDGING...WITH A
STRONGER WAVE ACTING TO KNOCK DOWN THE RIDGING BY LATER NEXT WEEK.
CLOSED LOWS OVER SASKATCHEWAN/MANITOBA INDICATED BY BOTH GFS/ECMWF
BY END OF WEEK...WITH A VIGOROUS SURFACE REFLECTION AS PER RECENT
WEEKS. THERE WILL BE A DECENT CHANCE FOR THUNDERSTORMS BEFORE
(MONDAY-TUESDAY) AND AFTER (LATER ON THURSDAY) THE RIDGING. THE
UNSEASONABLY WARM TEMPERATURES EARLY IN THE WEEK WILL TRANSITION
TO NEAR AVERAGE VALUES BY TUES/WED.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 651 PM CDT FRI JUL 18 2014

CONFINED T MENTION TO GFK AND FAR AS UNSURE HOW NARROW BAND OF
CONVECTION WILL HOLD TOGETHER AFTER LOSS OF HEATING. EVEN WITH
STORMS CIGS/VSBY TO REMAIN VFR THROUGH THE PERIOD. WINDS TO
DIMINISH AND VEER WESTERLY WITH FROPA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...VOELKER
SHORT TERM...JR
LONG TERM...JR/WJB
AVIATION...VOELKER
Hazardous weather outlook, Jul 18, 5:25 AM CDT, 18 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
525 AM CDT FRI JUL 18 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
525 AM CDT FRI JUL 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AN ADVANCING COLD
FRONT LATE THIS AFTERNOON AND EVENING ACROSS EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA. SOME THUNDERSTORMS
MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WIND THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT
INTO SUNDAY AND AGAIN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

ROGERS

Nearby

Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.